New York state last week became the largest state in the nation to adopt a “Good Samaritan” law to fight overdose. The law bars arrests and prosecution for personal possession of drugs, paraphernalia or underage drinking when someone calls for help to save the life of an overdose victim.
Overdose—now the leading cause of accidental death in New York and the number one injury-related killer of adults 35-54—is responsible for some 28,000 annual deaths nationally.
Most overdoses occur in the presence of other people and take several hours to cause death. But research finds that in up to half of cases, no one calls for help. 911 calls are also often delayed as witnesses try ineffective methods of reviving people such as slapping them or dousing them with cold water. The most common reason given for not calling 911 or for delaying help-seeking is fear of arrest and prosecution.
“Overall [the new law] really sends a very strong message to law enforcement and the general public that saving lives is much more important than putting people into the criminal justice system,” says Dr. Sharon Stancliff, medical director for the Harm Reduction Coalition (HRC), an organization that advocates for measures to improve the health and lives of drug users, whether or not they desire abstinence.
MORE: U.S. Aims to Reduce Overdose Deaths, But Will the New Plan Work?
“I’ve seen people abandon somebody who had OD’d because they saw that helping them or bringing them to a hospital put them in legal jeopardy,” says Howard Josepher, founder and president of Exponents, a nonprofit that provides training and treatment to current and former drug users.
“If we can get this information to people who are using [as well as those around them], and they understand that by helping someone who overdosed, they are not going to get arrested, we could save lives,” he adds.
Stancliff oversees HRC’s overdose prevention project, which educates users and their loved ones and friends on how to prevent and treat overdose. “We need to teach all kinds of people how to recognize overdose,” she says, including parents and family members of those suffering chronic pain.
Most deadly overdoses involve mixtures of drugs, typically including an opioid drug like heroin or a prescription painkiller. The most fatal mixtures include multiple drugs that have sedative effects; for example, two different opioids, an opioid plus alcohol or an opioid plus an anti-anxiety drug like Xanax.
There is a medication that potential Good Samaritans can use to help a person who is overdosing this way. HRC distributes naloxone (Narcan), which can reverse the effect of opioid-based overdoses, which can kill by slowly stopping respiration. People who have taken too many of the wrong opioids can look as if they’re asleep, except they won’t respond to painful stimuli or noise and may have interrupted or slowed breathing. Eventually, they may stop breathing altogether and show signs of oxygen deprivation, turning blue.
The most deadly mistake friends or family can make is to let overdosers “sleep it off.” Says Stancliff, describing an unfortunately common situation: “Oh yeah, we thought Suzy was snoring kind of strangely, we thought she was sleeping something off. We went in in the morning and found her dead.”
So what should people do if they think they’ve witnessed an overdose? First, call 911, Stancliff says.
Next, she suggests turning to naloxone; the medication’s ability to block the opioid effect is usually enough to save the person’s life. Naloxone has another advantage—it cannot be abused because it produces the opposite of a high: it can induce withdrawal symptoms in those who are dependent.
MORE: Should an Overdose Antidote Be Made More Accessible?
“Naloxone is now available at 65-70 different facilities in New York,” says Stancliff, adding that calling New York City’s 311 information service can help people in the five boroughs find the nearest place to get it. A survey conducted for HRC found that nationwide, as of August last year, 50,000 naloxone kits had been distributed and 10,000 potential overdoses were averted. New York’s new law exempting Good Samaritans who help treat an overdose victim will hopefully expand use of the medication and save even more lives.
MORE: Amy Winehouse and the Pain of Addiction
But how will well-intentioned people know if someone has overdosed on opiods and needs naloxone? Experts say if naloxone is on hand and there’s any possibility at all that the overdose involved an opioid, administer it immediately. It won’t cause harm even if opiods weren’t involved.
For those who want to take the next step, Stancliff says the priority is to to get the victim breathing again. Although the American Heart Association is now promoting chest-compression or “hands only” CPR, this is not effective in saving overdose victims. “There’s no oxygen left,” Stancliff says, “You need to get that person to have oxygen.” That means pushing air into the lungs with traditional CPR—which includes rescue breaths as well as chest compressions.
Once breathing has re-started, stay with the person until help arrives to make sure they don’t stop breathing again and to provide the EMT’s with all the information you have about what drugs have been taken and what happened afterwards.
Washington state, Connecticut and New Mexico have all passed Good Samaritan laws to protect helpers in these circumstances and they are under consideration in California, Illinois and Nebraska. In New York, the bill had bipartisan sponsorship and passed nearly unanimously.
Maia Szalavitz is a health writer at TIME.com. Find her on Twitter at @maiasz. You can also continue the discussion on TIME Healthland’s Facebook page and on Twitter at @TIMEHealthland.